Revista Matemática Iberoamericana


Full-Text PDF (206 KB) | Metadata | Table of Contents | RMI summary
Volume 24, Issue 3, 2008, pp. 963–980
DOI: 10.4171/RMI/562

Published online: 2008-12-31

Homology exponents for $H$-spaces

Alain Clément[1] and Jérôme Scherer[2]

(1) Vevey, Switzerland
(2) EPFL, Lausanne, Switzerland

We say that a space $X$ admits a \emph{homology exponent} if there exists an exponent for the torsion subgroup of $H^*(X;\mathbb Z)$. Our main result states that if an $H$-space of finite type admits a homology exponent, then either it is, up to $2$-completion, a product of spaces of the form $B\mathbb Z/2^r$, $S^1$, $\mathbb C P^\infty$, and $K(\mathbb Z,3)$, or it has infinitely many non-trivial homotopy groups and $k$-invariants. Relying on recent advances in the theory of $H$-spaces, we then show that simply connected $H$-spaces whose mod $2$ cohomology is finitely generated as an algebra over the Steenrod algebra do not have homology exponents, except products of mod $2$ finite $H$-spaces with copies of $\mathbb C P^\infty$ and $K(\mathbb Z,3)$.

Keywords: Homology exponent, H-space, loop space, Steenrod algebra

Clément Alain, Scherer Jérôme: Homology exponents for $H$-spaces. Rev. Mat. Iberoamericana 24 (2008), 963-980. doi: 10.4171/RMI/562